Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

February 1, 2017Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this special weather statement at Feb 1, 2017, 3:13 AM CST for Winnebago County, Worth County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2017, 3:13 AM CST (09:13 UTC)
Expired
Feb 1, 2017, 5:15 AM CST
In force
2 hr
Issued by
NWS Des Moines, IA

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS83 KDMX 010913
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
313 AM CST WED FEB 1 2017

IAZ006-007-011115-
Winnebago-Worth-
313 AM CST WED FEB 1 2017

...A SNOW SQUALL WILL AFFECT WORTH AND WINNEBAGO COUNTIES...

At 310 AM CST, a snow squall was located over Easton, or 28 miles
west of Albert Lea, moving southeast at 35 mph.

This squall will be near...
  Emmons around 400 AM CST. 
  Lake Mills around 405 AM CST. 
  Rice Lake around 410 AM CST. 
  Manly around 440 AM CST. 

Other locations impacted by this squall include Joice, Lake Mills
Municipal Airport, Hogsback Wildlife Area, Scarville, Grafton,
Fertile, Hanlontown, Buffalo Center, Rake and Kensett.

Another snow shower near Twin Lakes was approaching Northwood as 
well ahead of the main snow squall.

THIS INCLUDES Interstate 35 between mile markers 203 and 218.
 
Visibilities will drop quickly to perhaps a mile in this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4325 9303 4326 9397 4350 9397 4350 9302
TIME...MOT...LOC 0910Z 313DEG 28KT 4375 9392 

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jan 31, 11:45 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 31, 11:45 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1145 PM CST Tue Jan 31 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday/
Issued at 331 PM CST Tue Jan 31 2017

No Sensible WX Impacts Expected
Confidence:  High

As the region continues to be locked into NW flow, the gradual
cooling trend will continue tonight into tomorrow. 850mb temps
fall from the 0 to -5C range this morning, to the -5C to -10C
range tomorrow afternoon. Resultingly, have knocked max temps for
tomorrow down 5 to 10 degrees from today.

Sky cover will be slightly tricky tomorrow. 20z Vis sat imagery
showing broken low clouds extending into ND. Biggest gap in clouds
expected to be over Iowa this evening into the early morning hours
tomorrow, but more stratus behind these clouds should fill in from
NW to SE by sunrise. With dry air/lack of saturation in the low-
levels, have left flurry mention out of forecast. If flurries do
occur, there should be no sensible impacts.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 331 PM CST Tue Jan 31 2017

Thursday through Sunday...
Confidence: Medium

Thursday should be quiet across the CWA, with 850mb temps falling
another few degrees.  Friday morning continues to look like it may
feature flurries/light snow. Slight difference in the Tue 12z model
suite versus the Mon 12z suite is the best area for this precip
seems to be pushed further south...now expected primarily along and
south of Interstate 80, where the best lift may be located. Not much
support for this precip thermally and low-level saturation declines
rapidly at 18z as high pressure advects drier air and drives in a
reinforcing round of large-scale to Iowa... so am expecting no
impacts.

Saturday-Sunday system continues to trend downward in terms of
possible impacts and intensity. Not much has changed in terms of the
overall evolution...The upper low driving this system remains
under 1000 miles off the west coast. As this low propagates
northeastward and comes onshore near Washington, another upper low
will drop southward along the Alaskan shoreline, serving to push
the Pacific upper low eastward and southward across the Rockies
and towards Iowa. The 12z Tue long-range runs do seem to have
slightly more clarity in the track and appearance of the
shortwave as it looks to push eastward through northern MO between
18Z Sat and Sunday morning. Major problem with this system is
that as the shortwave is pushing through, the ice introduction
layer/DGZ looks very dry. Bufkit soundings show near-sfc
saturation layer of around 4kft. In the end, potential for brief
period of Fog/mist may be biggest sensible impacts from this
system.

Monday through Tuesday...
Confidence: Low

Monday-Tuesday next week could be interesting. The 00z Mon GFS run
had a large 1032mb high located over Iowa. The 00z Tue GFS and ECMWF
runs had a 988mb or so low getting primed to push through the
Midwest and massive WAA. The 12z Tue long-range runs continue to
deepen this low, and are in remarkably good agreement at this
moment. Since it is a week out, will not get into too many details.
But Monday could feature highs into the 40s and perhaps 50s ahead of
the system, with strong CAA and high winds behind this system on
Wednesday and the rest of the week. This would suggest a mixed
precip event, with rain, changing to a brief wintry mix, and then to
snow.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1140 PM CST Tue Jan 31 2017

Broken MVFR ceilings look to enter northern Iowa towards daybreak
Wednesday and a bit higher confidence this will impact
FOD/MCW/ALO. Left out mention at DSM and OTM, but there is a low
chance these sites could see some intermittent MVFR ceilings in
the morning before the mixing develops. However, low confidence in
mentioned attm.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Podrazik
Hazardous weather outlook, Jan 31, 3:40 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CST TUE JAN 31 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
340 PM CST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KOTENBERG

In the hours before

Special weather statement, Feb 1, 3:13 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
313 AM CST WED FEB 1 2017

IAZ006-007-011115-
Winnebago-Worth-
313 AM CST WED FEB 1 2017

...A SNOW SQUALL WILL AFFECT WORTH AND WINNEBAGO COUNTIES...

At 310 AM CST, a snow squall was located over Easton, or 28 miles
west of Albert Lea, moving southeast at 35 mph.

This squall will be near...
  Emmons around 400 AM CST.
  Lake Mills around 405 AM CST.
  Rice Lake around 410 AM CST.
  Manly around 440 AM CST.

Other locations impacted by this squall include Joice, Lake Mills
Municipal Airport, Hogsback Wildlife Area, Scarville, Grafton,
Fertile, Hanlontown, Buffalo Center, Rake and Kensett.

Another snow shower near Twin Lakes was approaching Northwood as
well ahead of the main snow squall.

THIS INCLUDES Interstate 35 between mile markers 203 and 218.

Visibilities will drop quickly to perhaps a mile in this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4325 9303 4326 9397 4350 9397 4350 9302
TIME...MOT...LOC 0910Z 313DEG 28KT 4375 9392

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 4:15 AM CSTSpecial Weather StatementDMXCerro Gordo2 hr

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.